Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

143 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the repercussions of stopping Prozac and Desyrel cold turkey?

Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5039 Questions

default
Posted on Wed, 8 Mar 2017 in Mental Health
Question: My grandson is 18 years old. and taking a lot of pills under a doctors care . He won't go back to him and wants to stop taking prozac20mg. ,Desyrel 150mg.2 aday, Risperdal2mg., Cogentin1mg. Is it dangerous for him to just stop taking them?
doctor
Answered by Dr. Seikhoo Bishnoi 24 minutes later
Brief Answer:
The drug doses should be reduced gradually.

Detailed Answer:
Hello thanks for asking from HCM

He is on Prozac or Fluoxetine 20 mg, Desyrel or Trazodone 150 twice a day, Risperidone 2 mg and Cognetin 1 mg per day. Stopping these medicines abruptly might cause withdrawal symptoms and can lead to sleeplessness. So its better to reduce the doses gradually over 4-6 weeks

He can stop taking Prozac whole dose and should wait for a week. After a week the doses of Desyrel should be reduced gradually like 100 mg twice a day for about two weeks and then 50 mg twice a day for two more weeks followed by stopping completely. Risperidone dose can be reduced to 1 mg for 4 weeks and then stopping completely. Cognetin can be stopped instantly. This is the method I'd have advised to my patients.

So if possible advise him to not to stop drugs abruptly and instead reduce the doses gradually.

Talk to his doctor for dose adjustments.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Withdrawal symptoms?

doctor1 MD

Can bupropion HCL xl be the cause of my having plantar fascitis or neuropathy? I have taken bupropion HCl xl 300 mg for app. 5 to 6 years. I am 58 yrs old. I have had plantar fascitis for 4 or more years and have had surgery on my right foot. I started taking bupropion because I had to force myself to go to work and I ask the Dr. to for an antidepressant the would not make me gain weight. I am now retired and my feet have gotten worse not better. What major withdrawal symptoms can I expect if i decide to quit taking buproprion? Once you have neuopathy can you reverse it if it is cause by a drug?

doctor1 MD

My Implanon expired in June of this year and now I'm experiencing pregnancy symptoms such as fatigue nausea sore breast acne headaches weight gain and made swings I am aware that birth-control withdrawal can mimic the symptoms I would only be for five weeks if I am in fact pregnant my periods resumed in August should I get a blood test or is this just withdrawal symptoms?

doctor1 MD

I have been taking 0.5 mg of Klonopin BID for 22yrs. Dr wants me to get off so decreased my PM med to 0.25 Had some trouble sleeping at first, some vague side effects, then after 2 months, was decreased to 0.25 AM also. Foggy head, lethargic, not able to think straight. Saw him today & he said withdrawal from small dose would not have these effects & advised blood work with Internist for thyroid or anemia. I feel crazy. Don t the Dr know the withdrawal symptoms?

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I am a 68 year old woman who has been taking 40 mg of Vyvanse once a day for ADD for about 5 years now. A few months ago I began to experience elevated blood pressure, a tic of lip-smacking and lip sucking, and intermittant whiteness of my fingertips. I have researced on line and seen that all of these symptoms may be caused by this drug, although the last 2 are very rare. I have learned that my age and the long duration of my taking Vyvanse may be a big factor in these symptoms appearing now. I have been trying to find an appropriate doctor who can answer my questions about how to go about safely stopping the taking of this drug. To date 4 doctors (neurologists of various types) have told me that they do not treat this problem. My primary care doctor has recommended 2 of the 4 that have turned me down. He did however give me a 1 month prescription for a lowered dosage of Vyvanse @ 20 mg and I have been taking that now for 5 days. I am experiencing withdrawal symptoms which I expected and am very willing to endure to get this drug out of my system and hopefully get the unpleasant side effects to diminish and even more hopefuly to go away entirely. Can you tell me if I am on a good course of action and if I am going about this transition in a safe manner?

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...